Alert archive / Arkansas / Flash Flood Warnings in 2009
Flash Flood Warning 42, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at May 8, 2009, 4:55 PM CDT for Clay County, Greene County, Arkansas; Dunklin County, Missouri. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2009, 4:55 PM CDT (21:55 UTC)
- Expired
- May 8, 2009, 7:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clay County, AR, Greene County, AR, Dunklin County, MO
The radar
The Memphis radar (KNQA), 101 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 9.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1297 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 606 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMEG 082155
FFWMEG
ARC021-055-MOC069-090000-
/O.NEW.KMEG.FF.W.0042.090508T2155Z-090509T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
455 PM CDT FRI MAY 8 2009
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN CLAY COUNTY IN EASTERN ARKANSAS...
EASTERN GREENE COUNTY IN EASTERN ARKANSAS...
SOUTHERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...
* UNTIL 700 PM CDT
* AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST HOUR 1 TO 3
INCHES OF RAINFALL HAS FALLEN ACROSS THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KENNETT AND
RECTOR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
.TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MEMPHIS.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3637 8996 3600 8998 3598 9062 3627 9051
3630 9021
$$1 follow-up statement
000
WGUS74 KMEG 082353
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
652 PM CDT FRI MAY 8 2009
ARC021-055-MOC069-090002-
/O.EXP.KMEG.FF.W.0042.000000T0000Z-090509T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLAY AR-GREENE AR-DUNKLIN MO-
652 PM CDT FRI MAY 8 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 PM CDT FOR SOUTHERN
DUNKLIN...EASTERN GREENE AND SOUTHEASTERN CLAY COUNTIES...
THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED OR
EXITED THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED
TO EXPIRE
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3637 8996 3600 8998 3598 9062 3627 9051
3630 9021
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 8, 2:55 PM CDT, 2 hours earlier.
Area forecast discussion, May 8, 2:55 PM CDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 255 PM CDT FRI MAY 8 2009 .DISCUSSION... LINE OF THUNDERSTORMS EXTEND ACROSS NORTHERN BORDER OF FORECAST AREA WITH STRONGEST STORM ON WESTERN END OF THIS LINE. AS THESE STORMS MOVE EAST...WILL BE ABLE TO CLEAR PORTIONS OF TORNADO WATCH 267. DEPENDING ON THE TIMING OF THESE STORMS WILL JUST WAIT UNTIL WATCH EXPIRES BEFORE ISSUING NEW FORECAST PACKAGE. ONE FRONTAL BOUNDARY EXTENDS FROM CENTRAL OKLAHOMA THROUGH NORTHWEST ARKANSAS AND INTO SOUTHERN ILLINOIS WITH A SECOND COLD FRONT ACROSS NORTHERN IOWA THROUGH EASTERN NEBRASKA INTO WESTERN KANSAS. COLD FRONTS WILL APPROACH THE REGION TONIGHT WITH SHOWERS AND THUNDERSTORMS LIKELY OVER THE NORTHERN HALF OF THE FORECAST AREA AND A CHANCE OF THUNDERSTORMS IN THE SOUTH. THE FRONT WILL MOVE THROUGH THE FORECAST AREA ON SATURDAY BRINGING MORE SHOWERS AND THUNDERSTORMS. THE CLOUDS AND WET WEATHER WILL KEEP TEMPERATURES SOME 5 TO 10 DEGREES COOLER THAN TODAY. THE FRONT WILL STALL OUT JUST SOUTH OF THE FORECAST AREA PROVIDING FOR A CHANCE OF THUNDERSTORMS FOR SATURDAY NIGHT AND SUNDAY. COOLER AIR WILL BEGIN TO MOVE IN BEHIND THE FRONT WITH TEMPERATURES STRUGGLING TO GETTING OUT OF THE 60S. RAIN SHOULD BE COMPLETELY OUT OF THE FORECAST AREA BY MONDAY AFTERNOON. DRY WEATHER RETURNS ON TUESDAY AS SOUTH WINDS BRING BACK WARMER WEATHER TO THE REGION. ANOTHER COLD FRONT APPROACHES THE REGION WEDNESDAY NIGHT AND MOVES THROUGH THE FORECAST AREA ON THURSDAY. THE RESULT WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS FROM WEDNESDAY NIGHT THROUGH FRIDAY. ARS && AVIATION... 18Z TAFS SCATTERD THUNDERSTORMS WILL AFFECT KJBR AND KMKL THIS AFTERNOON AND EVENING AS FIRST LINE TRACKS EAST. BELIEVE KMEM AND KTUP WILL NOT SEE CONVECTION UNTIL EARLY THIS EVENING. CIGS CURRENTLY MVFR AT KMEM AND SHOULD COME UP BY 19Z TO VFR CONDITIONS. MVFR CONDITIONS WILL THEN BECOME TEMPORARY AS THUNDERSTORMS MOVE ON STATION. LATER AFTER MIDNIGHT...FRONT WILL DROP SOUTH WILL WINDS SHIFTING TO THE NORTHWEST. VFR CEILINGS EXPECTED BEHIND FRONTAL PASSAGE. JAB && .AVIATION... && .PRELIMINARY POINT TEMPS/POPS... MEM 67 73 57 68 / 60 60 50 50 MKL 66 72 54 65 / 60 60 40 50 JBR 64 70 54 66 / 70 50 40 40 TUP 69 79 59 71 / 40 50 40 50 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, May 8, 3:10 PM CDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 310 PM CDT FRI MAY 8 2009 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-091100- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 310 PM CDT FRI MAY 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE MIDSOUTH THIS AFTERNOON AND TONIGHT. THE PRIMARY SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO OR TWO WILL ALSO BE POSSIBLE. A COLD FRONT OVER THE MIDDLE MISSISSIPPI RIVER VALLEY WILL MOVE INTO THE MIDSOUTH TONIGHT...SERVING AS A FOCUS FOR CONTINUED THUNDERSTORM DEVELOPMENT. SOME THUNDERSTORMS TONIGHT MAY REACH SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SATURDAY WILL SEE A SLIGHT RISK FOR SEVERE THUNDERSTORMS...MAINLY SOUTH OF INTERSTATE 40. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED OVER ANY PART OF THE MIDSOUTH THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, May 8, 3:02 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 302 PM CDT FRI MAY 8 2009 ARZ008-009-018-082030- CLAY AR-RANDOLPH AR-GREENE AR- 302 PM CDT FRI MAY 8 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... CLAY COUNTY IN EASTERN ARKANSAS... NORTHERN GREENE COUNTY IN EASTERN ARKANSAS... EAST CENTRAL RANDOLPH COUNTY IN EASTERN ARKANSAS... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED OVER BIGGERS AT 303 PM CDT...MOVING EAST AT 55 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN CLAY...GREENE AND RANDOLPH COUNTIES...INCLUDING LOCATIONS NEAR CORNING AND RECTOR...SHOULD MONITOR THIS STORM CLOSELY. .A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.
Local storm report, May 8, 3:36 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
336 PM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 AM TSTM WND DMG POCAHONTAS 36.26N 90.97W
05/08/2009 RANDOLPH AR LAW ENFORCEMENT
TREES DOWN IN CITY LIMITS OF POCAHONTAS. ONE TREE FELL ON
A HOUSE. NO INJURIES REPORTED AT THIS TIME.
1116 AM TSTM WND GST RECTOR 36.26N 90.29W
05/08/2009 E60.00 MPH CLAY AR PUBLIC
1130 AM TSTM WND GST 6 NNE KENNETT 36.32N 90.01W
05/08/2009 E60.00 MPH DUNKLIN MO PUBLIC
1137 AM TSTM WND GST BRAGG CITY 36.27N 89.91W
05/08/2009 E60.00 MPH PEMISCOT MO PUBLIC
0323 PM HAIL DELAPLAINE 36.23N 90.73W
05/08/2009 E0.88 INCH GREENE AR PUBLIC
&&
JABLocal storm report, May 8, 3:59 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
359 PM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 AM TSTM WND DMG POCAHONTAS 36.26N 90.97W
05/08/2009 RANDOLPH AR LAW ENFORCEMENT
TREES DOWN IN CITY LIMITS OF POCAHONTAS. ONE TREE FELL ON
A HOUSE. NO INJURIES REPORTED AT THIS TIME.
1116 AM TSTM WND GST RECTOR 36.26N 90.29W
05/08/2009 E60.00 MPH CLAY AR PUBLIC
1130 AM TSTM WND GST 6 NNE KENNETT 36.32N 90.01W
05/08/2009 E60.00 MPH DUNKLIN MO PUBLIC
1137 AM TSTM WND GST BRAGG CITY 36.27N 89.91W
05/08/2009 E60.00 MPH PEMISCOT MO PUBLIC
0323 PM HAIL DELAPLAINE 36.23N 90.73W
05/08/2009 E0.88 INCH GREENE AR PUBLIC
0350 PM HAIL 5 NNW PARAGOULD 36.12N 90.55W
05/08/2009 E0.75 INCH GREENE AR PUBLIC
&&
JABSpecial weather statement, May 8, 4:08 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 408 PM CDT FRI MAY 8 2009 ARZ017-018-082130- GREENE AR-LAWRENCE AR- 408 PM CDT FRI MAY 8 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... SOUTHWESTERN GREENE COUNTY IN EASTERN ARKANSAS... EAST CENTRAL LAWRENCE COUNTY IN EASTERN ARKANSAS... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 8 MILES NORTHWEST OF WALCOTT AT 408 PM CDT...MOVING EAST AT 50 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN GREENE AND LAWRENCE COUNTIES...INCLUDING LOCATIONS NEAR CROWLEYS RIDGE STATE PARK AND PARAGOULD...SHOULD MONITOR THIS STORM CLOSELY. .A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.
Local storm report, May 8, 4:17 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
417 PM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 AM TSTM WND DMG POCAHONTAS 36.26N 90.97W
05/08/2009 RANDOLPH AR LAW ENFORCEMENT
TREES DOWN IN CITY LIMITS OF POCAHONTAS. ONE TREE FELL ON
A HOUSE. NO INJURIES REPORTED AT THIS TIME.
1116 AM TSTM WND GST RECTOR 36.26N 90.29W
05/08/2009 E60.00 MPH CLAY AR PUBLIC
1130 AM TSTM WND GST 6 NNE KENNETT 36.32N 90.01W
05/08/2009 E60.00 MPH DUNKLIN MO PUBLIC
1137 AM TSTM WND GST BRAGG CITY 36.27N 89.91W
05/08/2009 E60.00 MPH PEMISCOT MO PUBLIC
0323 PM HAIL DELAPLAINE 36.23N 90.73W
05/08/2009 E0.88 INCH GREENE AR PUBLIC
0350 PM HAIL 5 NNW PARAGOULD 36.12N 90.55W
05/08/2009 E0.75 INCH GREENE AR PUBLIC
0405 PM TSTM WND GST 5 NE PARAGOULD 36.11N 90.45W
05/08/2009 E60.00 MPH GREENE AR PUBLIC
&&
SVRLocal storm report, May 8, 4:30 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
430 PM CDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 AM TSTM WND DMG POCAHONTAS 36.26N 90.97W
05/08/2009 RANDOLPH AR LAW ENFORCEMENT
TREES DOWN IN CITY LIMITS OF POCAHONTAS. ONE TREE FELL ON
A HOUSE. NO INJURIES REPORTED AT THIS TIME.
1116 AM TSTM WND GST RECTOR 36.26N 90.29W
05/08/2009 E60.00 MPH CLAY AR PUBLIC
1130 AM TSTM WND GST 6 NNE KENNETT 36.32N 90.01W
05/08/2009 E60.00 MPH DUNKLIN MO PUBLIC
1137 AM TSTM WND GST BRAGG CITY 36.27N 89.91W
05/08/2009 E60.00 MPH PEMISCOT MO PUBLIC
0323 PM HAIL DELAPLAINE 36.23N 90.73W
05/08/2009 E0.88 INCH GREENE AR PUBLIC
0350 PM HAIL 5 NNW PARAGOULD 36.12N 90.55W
05/08/2009 E0.75 INCH GREENE AR PUBLIC
0405 PM TSTM WND GST 5 NE PARAGOULD 36.11N 90.45W
05/08/2009 E60.00 MPH GREENE AR PUBLIC
0420 PM HAIL ARBYRD 36.05N 90.24W
05/08/2009 E0.75 INCH DUNKLIN MO PUBLIC
&&
SVRThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 9:16 AM CDT | River Flood Warning | MEG | Clay, Greene | 36 hr |
| May 8, 9:46 AM CDT | Severe Thunderstorm Warning | MEG | Clay, Craighead, Greene, Lawrence, Randolph | 44 min |
| May 8, 11:01 AM CDT | Severe Thunderstorm Warning | MEG | Clay | 29 min |
| May 8, 11:12 AM CDT | Severe Thunderstorm Warning | MEG | Clay, Greene, Mississippi | 33 min |
| May 8, 11:29 AM CDT | Severe Thunderstorm Warning | MEG | Clay | 31 min |
| May 8, 2:33 PM CDT | Severe Thunderstorm Warning | MEG | Clay, Randolph | 27 min |
| May 8, 3:12 PM CDT | Severe Thunderstorm Warning | MEG | Clay, Greene, Randolph | 33 min |
| May 8, 3:43 PM CDT | Severe Thunderstorm Warning | MEG | Clay, Craighead, Greene, Mississippi | 47 min |
| May 8, 4:29 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Greene, Mississippi | 46 min |
| May 8, 5:03 PM CDT | Severe Thunderstorm Warning | MEG | Mississippi | 27 min |
| May 8, 5:29 PM CDT | Severe Thunderstorm Warning | MEG | Mississippi | 46 min |
Nearby
Flash Flood Warnings in Arkansas, 2009Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.